Aug 15, 2006
Dear Dr. I am thirty seven years of age and have been in the fight against HIV for the past few years. As of the past eighteen months my regiment is Invirase 2 x 2 per day, Kaletra 3x 2 per day and Fuzeon injections 1 x 2 per day. My first problem is I have a very difficult time taking pills, especially Kaletra size, not to mention in combination. I have tried one by one not well on the gage reflex, all at once even worse. But my Doc says to keep it regular in ten to twelve hour between doses so I work hard to force them down although I often vomit. I was told to try and redo but I am sure you understand this is all but impossible. Second, with all of the time I have been on HIV meds I seem to be the one out of 100 that continues to suffer the side effects. Mostly bowel irregularity, headache, neuropathy, sleep disorder and night sweats are often a problem. The third and last tends to be the biggest problem which comes from the Fuzeon injections. It is due to how sore I am because of continues injection sight reactions. My life partner of six years is negative, yet understanding. I am saddened and burdened because I can no longer even sleep in the same bed because it becomes painful for me when he puts his arm around me in those areas. I have tried on many occasions to explain it is just me yet he thinks I am pulling away. Is there a way that your aware of that will ease injection areas? My battle continues daily to find comfort within myself; I would be totally at loss if I had no one.
| Response from Dr. Young
Thanks for your post.
You are indeed on a pretty complex, pill- and injection-heavy drug regimen.
Without changing your regimen (for the moment) it seems like there are a couple of areas of potential improvement. First, make sure that you're getting the 500 mg saquinavir (Inverase) pills; second (and similar) is the use of the newer lopinavir/ritonavir (Kaletra) tablets dosed 2 pills, twice daily. The tablet formulation of lopinavir/ritonavir is thought to be somewhat better tolerated and might improve your bowel issues. If these pill numbers don't improve things, another approach would be to use the lopinavir/ritonavir elixir (liquid).
The enfuvirtide (T20, Fuzeon) issues are more problematic; injection site reactions (ISRs) are not uncommon and the needles can be another source of problems for some patients. To this end, you might inquire if you're eligible for the Roche-sponsored studies that use the Biojector needleless device to administer the pills. Make sure that you massage the injections sites after administering the medication. This often helps with the ISRs.
You've not mentioned your treatment history or degree of drug resistance, but hang in there. There's a number of new medications in the pipeline (check out this week's conference coverage at TheBody.com from Toronto for details. As inconvenient as your current regimen might be, it could be thought of as the bridge that keeps you reasonably healthy until a better, easier to take regimen is available.
Last, let your doctor know about your symptoms. There may be tricks up his sleeve that can help, and at the very least he or she will know about the need to watch for newer medications.
Best of luck and health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.